Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 57, NWS Grand Rapids, MI

July 28, 2020Muskegon County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 28, 2020, 9:46 PM EDT for Muskegon County, Ottawa County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2020, 9:46 PM EDT (01:46 UTC)
Expired
Jul 28, 2020, 10:27 PM EDT
In force
41 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Muskegon County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 7:49 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 28, 7:49 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
749 PM EDT Tue Jul 28 2020

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 251 PM EDT Tue Jul 28 2020

- Scattered showers and storms tonight into Wednesday

- Seasonable temperatures and dry through Saturday

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 251 PM EDT Tue Jul 28 2020

-- Scattered showers and storms tonight into Wednesday --

Low-level frontogenesis and strengthening winds above 850 mb are
occurring in Wisconsin where an upper level shortwave trough
rotating around the Ontario low is encroaching on Iowa ridging. The
boundary layer in southern Wisconsin to western Lower Michigan is
expected to be well mixed and increasingly unstable this evening as
elevated convection develops where moisture transport convergence
occurs on the nose of an 850-700 mb jet.

Convection-allowing model solutions have been pretty consistent in
depicting a west to east train of scattered cells crossing Lake
Michigan after 6 or 7 pm, moving quickly to the east-southeast into
the night as additional weaker convection develops along the rear of
the train. The vertical distribution of CAPE according to the HRRR
suggests the strongest updrafts will occur in +10 to -10 degree C
air, with updraft strength diminishing above that in colder layers.
This doesn't favor the potential for hail, and even lightning could
be sparse in some cells. There is north/south disagreement down the
county level where exactly convection will set up, but really
anywhere between South Haven and Ludington has a chance. The initial
arrival of convection in West Michigan may be before too much
surface cooling occurs, allowing downdrafts in a nearly inverted-V,
900 J/kg DCAPE environment to easily reach the surface, mixing down
30-45 mph winds from above 850 mb. CAMs have been also showing
potential for narrow axes of 0.5 to 1 inch of rain where
showers/storms repeat. Some outlier solutions with more robust
convection and longer training are painting a swath of 3 inches in
SE Wisconsin or W Mich. But for agricultural purposes, most
locations will not see the amount of rain desired.

Scattered showers or an isolated storm may stick around in
southern/southeastern/central sections of the state on Wednesday as
the surface front slowly sinks southeast (supposedly) in
superposition with the entrance region of the upper jet streak
during solar heating.

-- Seasonable temperatures and dry through Saturday --

Probably wont hear too many complaints about the weather the next
several days as near-normal summer temperatures and fairly
comfortable humidity levels (dewpoints around 60) will be in place.
The next decent chance of rain looks to be Saturday night or Sunday
as a wave from the Southern Plains lifts northeast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 741 PM EDT Tue Jul 28 2020

There is a band of showers and thunderstorms from offshore MKG
west into Wisconsin that will move across the TAF sites tonight.
They are weakening a bit as the lake works them over, but
lightning will still be possible with them along with wind gusts
to 40 mph.

&&

.MARINE...
Issued at 251 PM EDT Tue Jul 28 2020

Waves at the Ludington (glbuoys.glos.us/SPOT-0648) and Port Sheldon
buoys have been around 2 feet, with 3-4 feet reported at the beaches
this morning, so these are generally moderate risk swimming
conditions. Showers or storms crossing the lake this evening may
produce winds 30 to 35 knots. Low to moderate risk swimming
conditions are expected tomorrow with winds more from the north,
with the relatively higher waves affecting beaches south of Holland.
Will have to watch for upwelling of cold water at the shore the next
few days as north to northeast winds drive water below the surface
toward the west (Ekman spiral). The water temperatures at the Port
Sheldon buoy are in the 70s down to 36 ft depth, and in the 50s
below 49 ft depth, so it will be curious to see how big of an effect
the upwelling will have on the beach water temperatures.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...CAS
DISCUSSION...CAS
AVIATION...04
MARINE...CAS
Hazardous weather outlook, Jul 28, 3:56 AM EDT, 17 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
356 AM EDT Tue Jul 28 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-290800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
356 AM EDT Tue Jul 28 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A few storms will be possible tonight into Wednesday, some of
which may produce some locally gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-290800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
356 AM EDT Tue Jul 28 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:05 PM EDTSpecial Marine WarningGRR85 min
Jul 28, 8:37 PM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa29 min
Jul 28, 9:30 PM EDTSpecial Marine WarningGRR90 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.